Can Dermal Fillers Have Allergic Side Effects?

If you desire to look younger, but can’t afford the high cost of cosmetic surgery, dermal fillers are a cost-effective and increasingly popular alternative.

 

Dermal fillers comprise injecting a safe substance into the skin to reduce lines and wrinkles, or to add body to lips to achieve a pouting effect, or to fill out cheeks. The procedure is fast and simple in comparison to cosmetic surgery, and also requires hardly any recovery time. However, you may want to know how safe dermal filler procedures are and if there are there any side effects.

Dermal fillers come in two main types – synthetic and natural. It may boost your confidence to know that natural dermal fillers have been around since the 1890s, when physicians noticed that injecting a patient’s fat into their face resulted in a more youthful appearance. Over a century of fine tuning, plus other natural filler advances such as the FDA’s approval of collagen (from both humans and cows) as a treatment, means that dermal filler procedures are now regarded as a very safe and long-established cosmetic practice.

But it’s important to know that a very few number of people (around 2 to 3%) are allergic to collagen. Because of this, reputable dermal fillers will always carry out a skin test at least two weeks before a collagen procedure is to commence. However, the overwhelming majority of people will suffer no allergic reaction at all, and many people actually say that the dermal filler procedure is painless, and that the only after effect is the kind of localized swelling, itchiness or redness that you often find with any type of injection.

Because synthetic dermal fillers like Juvederm or Restalylane don’t contain collagen, they are totally safe and do not require an allergy test before treatment. Like their natural collagen or fat-based counterparts, synthetic dermal fillers do not require a surgical procedure, and the treatment can be over and done within 30 minutes. As for side effects, again, a person who has undergone the procedure may encounter redness, itchiness, or inflammation in the area of the injection. However, these side effects should disappear within two or three days.

So if you’re considering a dermal filler procedure, it’s important to know that there is a risk of an allergic reaction to animal collagen injections for a tiny percentage of people. It is therefore advisable to consult with an expert dermal filler practitioner prior to any treatment. That said, dermal fillers are rigorously tested in the USA over lengthy periods of time, and can only come to market once FDA approval is granted.

This approval should give you confidence and allay fears that you may have before embarking on this cost-efficient, effective and popular alternative to cosmetic surgery.


2 Replies to “Can Dermal Fillers Have Allergic Side Effects?”

  1. I had juvederm injections July of 2010 and by August my face broke ut in both injection sites. The left side subsided but the right side persisted and after months of tests, cultures, antibiotics and steroid injections I finally had the filler provider inject me hylaururonize to dissolve the product. That may have been a bigger mistake than being broken out all the time. I know have ridiculous dimple, dent or what ever you want to call it, in my face and there is still some red inflamatory tissue on either side of it which accentuates it. I have had three other opinions and the consensus is hopefully it will resolve itself after a year or so. Good Lord, this has been exasperating. I am looking into faxel laser to smooth out the area this summer if things don’t improve dramatically.
    So, I never talked to “Alergen” and they said they didn’t have any reports of adverse reactions until mine. It is not possible!!! I have reasearched this for months and have learned more than some clinicians, I’m sure.
    Kathleen Burrow

  2. I hope you have done more research since you have written this article. I had juvederm injections July of 2010 and by August my face broke out in both injection sites. The left side subsided but the right side persisted and after months of tests, cultures, antibiotics and steroid injections, I finally had the filler provider inject me with hylaururonize to dissolve the product. That may have been a bigger mistake than being broken out all the time. I now have a ridiculous dimple, dent or what ever you want to call it, in my face and there is still some red inflamatory tissue on either side of it which accentuates it. I have had three other opinions and the consensus is hopefully it will resolve itself after a year or so. Good Lord, this has been exasperating. I am looking into faxel laser to smooth out the area this summer if things don’t improve dramatically.
    So, I wish whomever is writing these articles about how safe dermal fillers are should look at the internet and all the cases that have had nothing but problems. I even talked to “Alergen” and they said they didn’t have any reports of adverse reactions until mine. I now believe that is a blatent lie. It is not possiable!!! Do your homework before you comment. I have reasearched this for months and have learned much!!!

Leave a Reply

Your email address will not be published. Required fields are marked *

*

CAPTCHA